The Annals of Probability

Ladder heights, Gaussian random walks and the Riemann zeta function

Joseph T. Chang and Yuval Peres

Full-text: Open access


Let $\{S_n: n \geq 0\}$ be a random walk having normally distributed increments with mean $\theta$ and variance 1, and let $\tau$ be the time at which the random walk first takes a positive value, so that $S_{\tau}$ is the first ladder height. Then the expected value $E_{\theta} S_{\tau}$, originally defined for positive $\theta$, maybe extended to be an analytic function of the complex variable $\theta$ throughout the entire complex plane, with the exception of certain branch point sin-gularities. In particular, the coefficients in a Taylor expansion about $\theta = 0$ may be written explicitly as simple expressions involving the Riemann zeta function. Previously only the first coefficient of the series developed here was known; this term has been used extensively in developing approximations for boundary crossing problems for Gaussian random walks. Knowledge of the complete series makes more refined results possible; we apply it to derive asymptotics for boundary crossing probabilities and the limiting expected overshoot.

Article information

Ann. Probab., Volume 25, Number 2 (1997), 787-802.

First available in Project Euclid: 18 June 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J15 30B40: Analytic continuation

Random walk ladder height Riemann zeta function boundary crossing probability analytic continuation


Chang, Joseph T.; Peres, Yuval. Ladder heights, Gaussian random walks and the Riemann zeta function. Ann. Probab. 25 (1997), no. 2, 787--802. doi:10.1214/aop/1024404419.

Export citation


  • Asmussen, S. (1987). Applied Probability and Queues. Wiley, New York.
  • Asmussen, S., Glynn, P. and Pitman, J. (1995). Discretization error in simulation of onedimensional reflecting Brownian motion. Ann. Appl. Probab. 5 875-896.
  • Chang, J. T. (1992). On moments of the first ladder height of random walks with small drift. Ann. Appl. Probab. 2 714-738.
  • Chernoff, H. (1965). Sequential test for the mean of a normal distribution IV (discrete case). Ann. Math. Statist. 36 55-68.
  • Feller, W. (1971). An Introduction to Probability Theory and Its Applications 2, 2nd ed. Wiley, New York.
  • Grandell, J. (1991). Aspects of Risk Theory. Springer, Berlin.
  • Hardy, G. H. (1905). A method for determining the behavior of certain classes of power series near a singular point on the circle of convergence. Proc. London Math. Soc. 2 381-389.
  • Hogan, M. (1986). Comments on a problem of Chernoff and Petkau. Ann. Probab. 14 1058-1063.
  • Lai, T. L. (1976). Asymptotic moments of random walks with applications to ladder variables and renewal theory. Ann. Probab. 4 51-66.
  • Prabhu, N. U. (1980). Stochastic Storage Processes: Queues, Insurance Risk, and Dams. Springer, New York.
  • Siegmund, D. (1979). Corrected diffusion approximations in certain random walk problems. Adv. in Appl. Probab. 11 701-719.
  • Siegmund, D. (1985). Sequential Analysis: Tests and Confidence Intervals. Springer, New York.
  • Siegmund, D. (1986). Boundary crossing probabilities and statistical applications. Ann. Statist. 14 361-404.
  • Titchmarsh, E. C. (1939). The Theory of Functions. Oxford Univ. Press.
  • Whitt, W. (1974). Heavy traffic limit theorems for queues: a survey. Lecture Notes in Econom. and Math. Systems 98 307-350. Springer, New York.
  • Woodroofe, M. (1982). Nonlinear Renewal Theory in Sequential Analysis. SIAM, Philadelphia.